Home > Naloxone (Narcan) Available Here

Free naloxone upon request during drop-in hours or by contacting:

naloxone-info@dbsaempowerment.org

What is naloxone?

  • Naloxone is a medication that reverses the effects of an opioid overdose, usually within 1-5 minutes.
  • The most common ways to administer naloxone are by injection into the upper thigh or arm muscle, or as a nasal spray.
  • Naloxone cannot get you high.
  • You cannot overdose on naloxone.
  • Naloxone is the generic name for the medication.
  • Narcan is a brand name for a prepackaged nasal spray form of naloxone.

 

What happens during an opioid overdose?

  • Opioids (like heroin, pain pills, fentanyl, etc.) slow down the central nervous system, which slows down breathing and heart rate.
  • An opioid overdose occurs when the brain can no longer regulate breathing, causing respiratory depression (not breathing enough) until breathing stops completely.

 

How does naloxone reverse an opioid overdose?

  • Opioids, such as heroin, prescription pain pills or fentanyl, bind to opioid receptors in the brain. Naloxone binds to the same receptors but are a “better fit,” so they essentially “kick” the opioids off and block the opioid receptors for about an hour.

 

See https://mohopeproject.org/education/ and https://mohopeproject.org/faq/ for more information about naloxone.

 

Opening Doors to Recovery Every Day

Monday-Friday:     9AM to 3PM

Weekends:                9AM to 3PM